Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 9, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Jun 20, 2020, 9:40 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 21, 2020, 7:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2020, 9:40 PM EDT (01:40 UTC)
- In effect from
- Jun 21, 2020, 7:00 AM EDT
- Expired
- Jun 21, 2020, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628 WHUS41 KGYX 210140 CFWGYX Coastal Hazard Message National Weather Service Gray ME 940 PM EDT Sat Jun 20 2020 MEZ023>028-NHZ014-220100- /O.NEW.KGYX.BH.S.0009.200621T1100Z-200622T0100Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 940 PM EDT Sat Jun 20 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the 85 to 90 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s to near 60. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 7 AM EDT Sunday through Sunday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
1 follow-up statement
712 WHUS41 KGYX 211922 CFWGYX Coastal Hazard Message National Weather Service Gray ME 322 PM EDT Sun Jun 21 2020 MEZ023>028-NHZ014-220100- /O.CON.KGYX.BH.S.0009.000000T0000Z-200622T0100Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 322 PM EDT Sun Jun 21 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures around 85 to 90 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s and low 60. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 7 AM EDT Sunday through Sunday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 6:36 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 20, 6:36 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
636 PM EDT Sat Jun 20 2020
.SYNOPSIS...
A large ridge of high pressure will continue to produce hot
weather into midweek. A few scattered afternoon showers and
thunderstorms are possible in the interior most days, otherwise
dry conditions will continue. A slow moving frontal system will
provide better rain chances for showers and thunderstorms
mid to late week, especially Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
640 PM Update...
Showers and isolated thunderstorms are diminishing this evening
with the loss of daytime heating and will continue to show this
in the grids. Still seeing a few lightning strikes and heavy
rainfall with any marginally good core. Lightning has come down
quite a bit from earlier. A warm and muggy night is expected
with lows in the 60s. Expect patchy fog over most of the area
towards morning.
Previous discussion...
New England is more reminiscent of the Deep South today with
temperatures in the upper-80s and low-90s and dew points into
the 60s for most locations with pulse convection dotting the
area. Low flow and strong thermodynamics allow these storms to
grow and collapse quickly, meanwhile deep mixing leaves plenty
of room to gusty winds to accelerate to the surface in stronger
cells. Much of the remaining thunderstorm activity is expected
to focus on outflow boundaries with a chance of development
along the sea breeze as well. This activity dies this evening
with the diurnal trend. Tonight, humidity remains high and
limits lows to the 60s, and with light westerly to variable
winds. We should finally see some fog development tonight...
once again I'm not incredibly confident on this happening with
recent poor performance from guidance, so didn't go as hard
along the coast as guidance suggests, however areas that saw
rain today are likely to develop fog.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Another day of heat and humidity with diurnally driven showers
and storms is expected Sunday. Have to look for subtle chances
in the synoptic pattern to discern differences between today.
The most notable is slightly stronger ridging aloft and low-
level high pressure nosing back in from the east along the coast
of Maine. The result is a little stronger onshore flow allowing
more comfortable conditions to hold along the coast with highs
there in the 70s and 80s. Inland however will see another hot
day with highs in the upper-80s to low-90s. Afternoon showers
and storms should also be held further to the west over the
mountains and over New Hampshire, suppressed further east under
the ridge. Gusty wind potential remains on the table with strong
afternoon mixing.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Hot and humid weather will continue into Wednesday as we
continue to be in the stagnant ridging portion of the Rex bock
centered on the east coast. Eventually a kicker in the form of
upper level low pressure will move southeastward to near the
Great Lakes and will aid in pushing a cold front into our area
Wednesday. This is when we'll have the best chance of showers
and thunderstorms. Before that, widely scattered showers and
storms will be possible, mainly inland, Monday and Tuesday
afternoons. A slightly cooler and less humid air mass should
arrive Thursday into the early portion of the weekend. However,
summery weather will continue with the change in air mass not
being overly stark. The cold front may even hang up nearby
offering some chance of a few afternoon and evening showers and
thunderstorms.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term...Scattered convection today will die with sunset...
no terminals appear to be at risk at this time with VFR
prevailing otherwise under light westerly winds, onshore along
the coast. Patchy fog is again possible tonight, mainly where it
has rained today (HIE and LEB) and along the coast at RKD. VFR
prevails tomorrow with afternoon showers and storms more limited
in nature with impacts possible at HIE and LEB.
Long Term...Mainly vfr with some pockets of lower conditions in
widely scattered showers and thunderstorms Monday through
Wednesday. Low probability of stratus and fog development during
the night at coastal terminals.
&&
.MARINE...
Short Term...Winds/seas stay below SCA criteria through Sunday
night. An ocean fog bank may move into the waters S of
Penobscot Bay Sunday.
Long Term...SCA's are possible outside the bays on Wednesday.
Otherwise rather tranquil conditions expected on the waters for
the next several days.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 9 PM EDT this evening for
MEZ023>028.
NH...Beach Hazards Statement until 9 PM EDT this evening for NHZ014.
MARINE...None.
&&
NEAR TERM...Hanes
SHORT TERM...Casey
LONG TERM...EksterHazardous weather outlook, Jun 20, 3:23 PM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 323 PM EDT Sat Jun 20 2020 MEZ007>009-012>014-018>022-033-NHZ001>013-015-211930- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 323 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Warm to hot conditions are expected through the rest of the weekend and into next week. Several days of 90 degree heat are likely away from the coast and mountains, leading to a build up of excess heat in buildings with poor circulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-211930- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 323 PM EDT Sat Jun 20 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-170-172-174-211930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm- Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm- Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm- 323 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 4:36 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Gray ME
436 PM EDT Sat Jun 20 2020
MEZ009-014-202100-
Southern Somerset-Central Somerset-
436 PM EDT Sat Jun 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SOMERSET
COUNTY...
At 436 PM EDT, strong thunderstorms were clustered 7 miles west of
Kingsbury Plantation, or 17 miles west of Guilford, moving east at 5
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bingham, Brighton Plantation, Caratunk Plantation, Mayfield, Bald
Mountain and Moscow.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4513 6966 4510 6966 4510 6965 4508 6964
4507 6979 4518 6989 4526 6970
TIME...MOT...LOC 2036Z 251DEG 6KT 4513 6974
HanesSpecial weather statement, Jun 20, 5:02 PM EDT, 4 hours 38 minutes before
Special Weather Statement National Weather Service Gray ME 502 PM EDT Sat Jun 20 2020 MEZ009-202130- Central Somerset- 502 PM EDT Sat Jun 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET COUNTY... At 501 PM EDT, a strong thunderstorm was located 12 miles southwest of Jackman. The storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hobbstown and Upper Enchanted. LAT...LON 4542 7040 4549 7043 4553 7022 4544 7024 TIME...MOT...LOC 2101Z 245DEG 2KT 4545 7037 Hanes
Special weather statement, Jun 20, 7:57 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Gray ME
757 PM EDT Sat Jun 20 2020
MEZ014-210030-
Southern Somerset-
757 PM EDT Sat Jun 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SOMERSET
COUNTY...
At 756 PM EDT, strong thunderstorms were clustered near Dexter. The
storms are nearly stationary. Other thunderstorms were located
between Harmony, Canaan, and Pittsfield.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pittsfield, Canaan, Hartland, Athens, Harmony, Saint Albans, Ripley
and Palmyra.
LAT...LON 4488 6930 4480 6950 4485 6959 4498 6951
4504 6935
TIME...MOT...LOC 2356Z 228DEG 3KT 4495 6937
HanesThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:39 PM EDT | Special Weather Statement | GYX | Franklin | 36 min |
| Jun 21, 1:17 PM EDT | Special Weather Statement | GYX | Franklin | 43 min |
| Jun 21, 2:15 PM EDT | Special Weather Statement | GYX | Franklin | 45 min |
| Jun 21, 2:56 PM EDT | Special Weather Statement | GYX | Somerset | 34 min |
| Jun 21, 3:21 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 2 hr |
| Jun 21, 3:29 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 33 min |
| Jun 21, 4:56 PM EDT | Special Weather Statement | GYX | Oxford | 49 min |
| Jun 21, 5:36 PM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
| Jun 21, 1:25 PM EDT | Special Weather Statement | GYX | Strafford | 35 min |
| Jun 21, 1:56 PM EDT | Areal Flood Advisory | GYX | Belknap, Strafford | 2 hr |
| Jun 21, 2:20 PM EDT | Special Weather Statement | GYX | Coos | 40 min |
| Jun 21, 2:30 PM EDT | Special Weather Statement | GYX | Carroll | 45 min |
| Jun 21, 2:45 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 17 min |
| Jun 21, 4:29 PM EDT | Special Weather Statement | GYX | Rockingham | 46 min |
| Jun 21, 5:14 PM EDT | Special Weather Statement | GYX | Belknap | 31 min |
Nearby
Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.